Minnesota, 2020

Hail and Damaging Winds in Minnesota, July 18 to 19, 2020

July 18 to 19, 2020 · NWS DLH · 21 events in 6 counties and zones

An area of low pressure and a cold front moved across the Northland on the afternoon and evening of the 18th. Ahead of the cold front, dew points surged into the 70s and, coupled with the cold front, led to the development of a few supercell thunderstorms that moved across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

An area of low pressure and a cold front moved across the Northland on the afternoon and evening of the 18th. Ahead of the cold front, dew points surged into the 70s and, coupled with the cold front, led to the development of a few supercell thunderstorms that moved across the region. The storms developed over north-central Minnesota during the afternoon and pushed eastward through northwest Wisconsin during the evening hours producing damaging winds and large hail as they pushed across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 18, 5:30 PM CST, 10 minutes earlier.

Area forecast discussion, Jul 18, 5:30 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
630 PM CDT Sat Jul 18 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 447 PM CDT Sat Jul 18 2020

We have been watching the potential for rapidly developing
thunderstorms over the Minnesota and North Dakota border regions
this afternoon, where we can see some cells developing or trying
to develop on satellite. Am concerned about an area of stratus
over west central MN, where there may not be enough instability
for severe storms, but there should be enough to get storms going,
and the storms should should intensify as they move into the more
unstable air farther northeast and east. Shear is not a limiting
factor, as we already have 40 knots or more over most of the area.
We expect the full gamut of severe weather modes this evening,
starting out as more discrete cells, and then shifting into a more
linear mode as the evening progresses. Am less confident in the
evolution of the storms this evening as compared to last night,
and there is more variation in the higher resolution models in how
things evolve as well. SPC has already issued a watch for much of
the forecast area until 11pm this evening, and we will be
watching this carefully this evening. Flash flooding is a concern
this evening as well given the amount of rain that fell mainly
from the Brainerd Lakes region on east to the I-35 corridor, but
it appears that storms will be moving quickly enough and there
should not be much training, so have decided to hold off on any
flash flood headlines for now.

Sunday and Sunday night to be relatively quiet as we will be
behind the cold front and shortwave that is driving most of this
evenings convection. It will likely be fairly breezy and dry as
the atmosphere should get deeply mixed and bring some stronger
wind speeds down from aloft. Highs on Sunday to be cooler than
today, ranging from the mid 70s to low 80s.

.LONG TERM...(Monday through Saturday)
Issued at 447 PM CDT Sat Jul 18 2020

A ridge of high pressure will keep Monday on the quiet side with
highs once again in the mid 70s to around 80. Clouds will be on
the increase in advance of a fairly strong shortwave and low
pressure system that will move through the area Monday night
through Tuesday night, bringing a period of showers and
thunderstorms to the area. Severe weather threats with this system
will be somewhat limited due to the timing, but we will have to
watch this carefully as things could be interesting to our south.

A ridge brings quieter weather to the area once again sometime in
the Wednesday-Thursday time range, but the timing of a shortwave
for later Thursday and Friday is somewhat uncertain and confidence
in these details is somewhat muddled at this point, and have left
some small pops going for Wednesday and Wednesday night, and then
allowing them to increase again for the Thursday and Friday time
range. Temperatures should be seasonable for the latter half of
the work week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 629 PM CDT Sat Jul 18 2020

Storms have begun to fire off over north central MN. These storms do
have the potential to turn severe and produce large hail and
damaging winds as they progress east northeast. Storm duration is
not expected to last as long as the previous night, clearing from
west to east is expected to start within the next couple hours.
Overall, the band of storms is expected to move out of the Northland
by midnight. Look for conditions to return to VFR after the storms
clear out. Increased winds out of the west tomorrow with gusts
upwards of 20-25kts.

&&

.MARINE...
Issued at 447 PM CDT Sat Jul 18 2020

Lake Superior remains quiet for now, but new thunderstorms should
develop this evening, and then move off east overnight. The
storms this evening could be strong to severe, with large hail and
damaging winds the main threats. The predominantly southwest
winds today in the 10 to 15 knot range will continue until storms
move over the lake. A cold front will move across the lake tonight
in the wake of the storms and winds will veer to west to
northwest late tonight into Sunday. Stronger winds will occur
Sunday and be from 10 to 20 knots with some higher gusts. A Small
Craft Advisory may be needed if the winds and waves get strong
enough, mainly for portions of the South Shore. The wind will then
decrease Sunday night and Monday to less than 15 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  61  79  55  77 /  50  10  10  10
INL  59  73  50  77 /  20  50  20  10
BRD  61  78  55  78 /  80  10   0  20
HYR  62  80  54  78 /  70  10   0  10
ASX  64  83  57  79 /  80  10   0  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...LE
LONG TERM...LE
AVIATION...Britt
MARINE...LE
Hazardous weather outlook, Jul 18, 12:05 PM CST, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
105 PM CDT Sat Jul 18 2020

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-191815-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
105 PM CDT Sat Jul 18 2020

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Another round of severe thunderstorms is expected late this
afternoon and evening. The greatest risk of severe weather is
from the Brainerd, Mille Lacs, Hinckley and Cloquet areas into
much of northwest Wisconsin. Large hail to around 2 inches in
diameter, damaging winds to around 70 mph, a tornado or two, and
flash flooding will all be possible with the storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few thunderstorms will be possible Sunday, roughly along and
north of US Highway 2 in northern Minnesota. These storms are not
expected to be severe.

There will be periodic chances for more thunderstorms from Monday
into Friday with the highest chance on Tuesday. Strong storms are
possible but widespread severe weather is not expected at this
time.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed late this afternoon and evening.

LSZ121-140>148-191815-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
105 PM CDT Sat Jul 18 2020

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Another round of strong to severe thunderstorms will be possible
late this afternoon and evening. Large hail and damaging winds in
excess of 55 knots are the main threats. The greatest threat is
from the Twin Ports and across the South Shore.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Gusty west to northwest winds on Sunday may be strong enough
along the South Shore to produce hazardous conditions for small
craft. This would be most likely from Superior to Sand Island.

A few thunderstorms will be possible Sunday afternoon along the
North Shore. Severe storms are not expected.

There will be several chances for more thunderstorms during the
upcoming week. The highest chance of thunderstorms will be
Tuesday afternoon and evening. While a few storms may be strong
to severe, widespread severe weather is not anticipated at this
time.

PA

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jul 18, 4:48 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Duluth MN
548 PM CDT Sat Jul 18 2020

MNZ033-034-182315-
Crow Wing-South Cass-
548 PM CDT Sat Jul 18 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN CASS AND
NORTHWESTERN CROW WING COUNTIES...

At 548 PM CDT, an area of strong thunderstorms was near Leader, or 19
miles west of Brainerd, moving northeast at 40 mph.

Pea size hail, heavy downpours, and occasional cloud to ground
lightning can be expected with these storms.

These storms will be near...
  Gull Lake around 605 PM CDT.
  Breezy Point, Pequot Lakes and Nisswa around 615 PM CDT.

Other locations impacted by these storms include Legionville, Lower
Hay Lake, North Long Lake, Riverton, Cuyuna Country State Park, Upper
Mission Lake, Lake Hubert, Trommald, Lake Shore and Jenkins.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4634 9457 4646 9474 4674 9419 4664 9402
      4647 9398
TIME...MOT...LOC 2248Z 243DEG 33KT 4646 9458

JDS
Special weather statement, Jul 18, 4:56 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Duluth MN
556 PM CDT Sat Jul 18 2020

MNZ025-026-035-182315-
Northern Aitkin-North Cass-South Itasca-
556 PM CDT Sat Jul 18 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ITASCA...
NORTHWESTERN AITKIN AND EAST CENTRAL CASS COUNTIES...

At 555 PM CDT, a strong thunderstorm was near Remer, or 25 miles
southwest of Grand Rapids, moving northeast at 45 mph.

Half inch diameter hail, heavy downpours, and occasional cloud to
ground lightning can be expected with this storm.

This storm will remain over mainly rural areas of northwestern
Northern Aitkin, southeastern North Cass and south central South
Itasca Counties, including the following locations... Laura Lake,
Thunder Lake and Siseebakwet Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4689 9399 4702 9406 4720 9367 4708 9354
      4693 9351
TIME...MOT...LOC 2255Z 245DEG 37KT 4698 9394

JDS
Special weather statement, Jul 18, 5:05 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Duluth MN
605 PM CDT Sat Jul 18 2020

MNZ018-025-026-182330-
North Cass-North Itasca-South Itasca-
605 PM CDT Sat Jul 18 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ITASCA AND
NORTHEASTERN CASS COUNTIES...

At 605 PM CDT, an area of strong thunderstorms was near Ball Club, or
19 miles northwest of Grand Rapids, moving east at 45 mph.

Wind gusts up to 30 mph, pea size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.

These storms will remain over mainly rural areas of northeastern
North Cass, southeastern North Itasca and northern South Itasca
Counties, including the following locations... Calumet, Ball Club
Lake, Swan Lake, Bovey, Gunn Lake, Mud Lake, Marble, Goose Lake,
Balsam Lake and North Star Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4721 9412 4747 9414 4767 9338 4750 9318
      4728 9316
TIME...MOT...LOC 2305Z 249DEG 41KT 4738 9388

JDS
Special weather statement, Jul 18, 5:08 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Duluth MN
608 PM CDT Sat Jul 18 2020

MNZ034>036-182345-
Northern Aitkin-Crow Wing-South Aitkin-
608 PM CDT Sat Jul 18 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL AITKIN AND CENTRAL
CROW WING COUNTIES...

At 608 PM CDT, a strong thunderstorm was over Merrifield, or 8 miles
north of Brainerd, moving east at 45 mph.

Wind gusts up to 30 mph, nickel size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.

This storm will be near...
  Crosby and Ironton around 620 PM CDT.
  Deerwood and Cuyuna around 625 PM CDT.
  Aitkin around 635 PM CDT.

Other locations impacted by this storm include Legionville, Wolford,
Cedar Lake, North Long Lake, Gun Lake, Riverton, Ripple Lake, Cuyuna
Country State Park, Upper Mission Lake and Waldeck.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4639 9426 4649 9432 4675 9365 4664 9351
      4647 9351
TIME...MOT...LOC 2308Z 249DEG 41KT 4648 9418

JDS
Special weather statement, Jul 18, 5:14 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Duluth MN
614 PM CDT Sat Jul 18 2020

MNZ025-033>035-182345-
Northern Aitkin-Crow Wing-North Cass-South Cass-
614 PM CDT Sat Jul 18 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN AITKIN...
SOUTHEASTERN CASS AND NORTHERN CROW WING COUNTIES...

At 614 PM CDT, a strong thunderstorm was near Pequot Lakes, or 20
miles north of Brainerd, moving northeast at 55 mph.

Wind gusts up to 30 mph, dime size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

This storm will be near...
  Crosslake around 620 PM CDT.
  Fifty Lakes around 625 PM CDT.
  Emily and Outing around 635 PM CDT.
  Swatara around 645 PM CDT.

Other locations impacted by this storm include Jenkins, Swanburg,
Lake Roosevelt, Lower Whitefish Lake, Lower Hay Lake, Washburn Lake,
Little Pine, Esquagamah Lake, White Elk Lake and Big Trout Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4650 9437 4665 9447 4702 9385 4693 9367
      4677 9360
TIME...MOT...LOC 2314Z 234DEG 47KT 4665 9427

JDS
Special weather statement, Jul 18, 5:22 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Duluth MN
622 PM CDT Sat Jul 18 2020

MNZ019-026-035-037-182345-
Central St. Louis-Northern Aitkin-Carlton/South St. Louis-South
Itasca-
622 PM CDT Sat Jul 18 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ITASCA...
NORTHEASTERN AITKIN AND WESTERN ST. LOUIS COUNTIES...

At 621 PM CDT, an area of strong thunderstorms was near Hill City, or
13 miles south of Grand Rapids, moving east at 45 mph.

Wind gusts up to 30 mph, dime size hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with these storms.

These storms will be near...
  Jacobson around 635 PM CDT.
  Swan River and Warba around 640 PM CDT.

Other locations impacted by these storms include Split Hand Lake,
Blackberry, Hart Lake, Ball Bluff, Floodwood Lake, Haypoint, Wawina,
Goodland, Island and Silica.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4688 9369 4722 9366 4731 9299 4714 9286
      4691 9289
TIME...MOT...LOC 2321Z 255DEG 39KT 4704 9349

JDS

The radar

The Duluth radar (KDLH), 138 km away, was scanning. The volume nearest the first event began at 23:37 UTC.

Open the radar archive at this moment

Event by event

15 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Cass

When
July 18, 5:40 PM CST to 5:42 PM CST
Where
Cass County, 4.31 mi W of Outing
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.810, -94.020

Hail, Cass

When
July 18, 5:40 PM CST to 5:42 PM CST
Where
Cass County, 0.47 mi W of Outing
Measured
1 in hail
Reported by
Public
Coordinates
46.820, -93.940

Hail, St. Louis

When
July 18, 6:03 PM CST to 6:05 PM CST
Where
St. Louis County, 5.86 mi WSW of Toivola
Measured
1 in hail
Reported by
Public
Coordinates
47.130, -92.940

Hail, St. Louis

When
July 18, 6:09 PM CST to 6:11 PM CST
Where
St. Louis County, 2 mi ESE of Toivola
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
47.160, -92.790

Hail, St. Louis

When
July 18, 6:25 PM CST to 6:27 PM CST
Where
St. Louis County, 2.73 mi WSW of Shaw
Measured
1.75 in hail
Reported by
Public
Coordinates
47.100, -92.400

Hail, St. Louis

When
July 18, 6:30 PM CST to 6:32 PM CST
Where
St. Louis County, 2.73 mi WSW of Shaw
Measured
3 in hail
Reported by
Public
Coordinates
47.100, -92.400

Hail, St. Louis

When
July 18, 6:33 PM CST to 6:35 PM CST
Where
St. Louis County, 0.84 mi SE of Cotton
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
47.160, -92.470

Hail, St. Louis

When
July 18, 6:35 PM CST to 6:37 PM CST
Where
St. Louis County, 2.13 mi SSE of Whiteface
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
47.150, -92.360

Hail, St. Louis

When
July 18, 6:35 PM CST to 6:37 PM CST
Where
St. Louis County, 0.94 mi E of Cotton
Measured
1 in hail
Reported by
COOP Observer
Coordinates
47.170, -92.460

Thunderstorm Wind, St. Louis

When
July 18, 6:36 PM CST to 6:38 PM CST
Where
St. Louis County, 2.13 mi SSE of Cotton
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
47.140, -92.470

Two trees were downed onto power lines.

Hail, St. Louis

When
July 18, 6:45 PM CST to 6:47 PM CST
Where
St. Louis County, 3.37 mi WSW of Island Lake
Measured
1 in hail
Reported by
Public
Coordinates
47.020, -92.220

Thunderstorm Wind, St. Louis

When
July 18, 6:50 PM CST to 6:52 PM CST
Where
St. Louis County, 0.84 mi NW of Island Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.040, -92.160

Multiple trees were downed by the storm on the north side of Island Lake.

Thunderstorm Wind, St. Louis

When
July 18, 6:55 PM CST to 6:57 PM CST
Where
St. Louis County, 5.19 mi NNE of Island Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.100, -92.110

Eight large trees were downed across County Road 4 and Vermilion Trail.

Thunderstorm Wind, St. Louis

When
July 18, 6:56 PM CST to 6:58 PM CST
Where
St. Louis County, 8.3 mi N of Island Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.150, -92.140

Two aspen trees 6 inches in diameter were downed by the winds.

Thunderstorm Wind, St. Louis

When
July 18, 7:05 PM CST to 7:07 PM CST
Where
St. Louis County, 6.13 mi SW of Pequaywan Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.100, -92.000

Several trees were snapped in the storm with one being a 14 inch diameter spruce tree.

Hail, Carlton

When
July 18, 7:13 PM CST to 7:15 PM CST
Where
Carlton County, 0.84 mi NW of Barnum
Measured
1 in hail
Reported by
Public
Coordinates
46.510, -92.690

Hail, Carlton

When
July 18, 7:18 PM CST to 7:20 PM CST
Where
Carlton County, 3.45 mi N of Nemadji
Measured
0.75 in hail
Reported by
Public
Coordinates
46.530, -92.600

Hail, Carlton

When
July 18, 7:20 PM CST to 7:22 PM CST
Where
Carlton County, 2.81 mi SE of Mahtowa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.550, -92.590

Hail, Pine

When
July 18, 7:33 PM CST to 7:35 PM CST
Where
Pine County, 0.84 mi NE of Sturgeon Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.390, -92.810

Thunderstorm Wind, Aitkin

When
July 18, 10:08 PM CST to 10:10 PM CST
Where
Aitkin County, 4.33 mi W of Mc Gregor
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.610, -93.390

Several large trees were downed a few miles west of McGregor.

Hail, Cook

When
July 19, 12:03 AM CST to 12:05 AM CST
Where
Cook County, 5.49 mi ENE of Grand Portage
Measured
0.88 in hail
Reported by
Other Federal Agency
Coordinates
48.000, -89.590

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904524, 904525, 904527, 904528, 904529, 904530, 904531, 904532, 904533, 904546, 904534, 904547, 904548, 904549, 904550, 904535, 904536, 904537, 904538, 904551, 904539.